Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

June 16, 2012Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 16, 2012, 4:11 AM CDT for Clark County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 4:11 AM CDT (09:11 UTC)
Expired
Jun 16, 2012, 5:00 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWUS83 KDDC 160911
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SAT JUN 16 2012

KSZ088-089-161000-
CLARK-COMANCHE-
411 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHERN
COMANCHE COUNTIES...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PROTECTION TO 9
MILES SOUTHEAST OF SITKA TO 11 MILES SOUTHEAST OF ACRES...MOVING
SOUTHEAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE 
STORMS.

LAT...LON 3702 10007 3728 9977 3703 9900 3702 9901
      3699 10002
TIME...MOT...LOC 0910Z 304DEG 37KT 3722 9940 3706 9952
          3694 9977

$$

AWJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:16 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 16, 3:16 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 AM CDT SAT JUN 16 2012

...UPDATED SYNOPSIS AND SHORT TERM SECTIONS...

.SYNOPSIS...
ISSUED AT 315 AM CDT SAT JUN 16 2012

AS OF 08Z...A FAIRLY ROBUST MESOSCALE CONVECTIVE SYSTEM (MCS) WAS
CENTERED OVER SOUTHWEST KANSAS WITH AN EXPLOSIVE COLD CONVECTIVE
CLOUD TOP SIGNAL ON INFRARED SATELLITE AS OF THE PAST HOUR. CLOUD TO
GROUND FLASH COUNT HAS ALSO INCREASED IN ASSOCIATION WITH THE
MATURING MCS.  VERY HEAVY RAINFALL WAS ABOUT TO MOVE INTO THE DODGE
CITY AREA...WHICH WAS BEING FED BY A 30-40 KNOT LOW LEVEL JET WITH
SURFACE DEWPOINTS OF 65 TO 68F.  IN THE LARGER PICTURE...A NORTHERN
STREAM TROUGH WAS MOVING ACROSS THE NORTHERN PLAINS DURING THE
OVERNIGHT HOURS...AND THE SURFACE COLD FRONT TIED TO THIS FEATURE
WAS FROM CENTRAL SOUTH DAKOTA TO THE NEBRASKA PANHANDLE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 315 AM CDT SAT JUN 16 2012

IN THE NEAR-SHORT TERM...THE ONGOING MCS SHOULD BE MOVING INTO SOUTH
CENTRAL KANSAS BY DAYBREAK WITH A GRADUAL CLEARING ACROSS THE
WESTERN FORECAST AREA SHORTLY AFTER SUNRISE.  SURFACE WINDS
INITIALLY PERTURBED BY THE MCS WILL BEGIN TO SLOWLY RESPOND TO THE
SYNOPTIC SCALE GRADIENT WITH WINDS BECOMING MORE SOUTHEASTERLY BY
MIDDAY.  TEMPERATURES WILL LIKELY BE A SHADE COOLER...ESPECIALLY
EASTERN COUNTIES GIVEN RECOVERY FROM THE MORNING MCS AND WINDS
REMAINING EASTERLY FOR A LONGER PERIOD OF TIME.  THE SYNOPTIC COLD
FRONT WILL APPROACH NORTHWEST/WEST-CENTRAL KANSAS BY EARLY
AFTERNOON...SETTING THE STAGE FOR RENEWED THUNDERSTORM DEVELOPMENT.
30-50 POPS WERE IN THE GRIDS FOR LATER THIS AFTERNOON AND THIS
EVENING WITH HIGHEST IN THE EAST...PLAN TO RAISE THESE POPS GIVEN
INCREASED CONFIDENCE...ESPECIALLY IN THE SOUTHERN COUNTIES AS
ANOTHER MCS ORGANIZES AND BECOMES MATURE ALONG AND SOUTH OF THE
ARKANSAS RIVER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUN 15 2012

A WESTERLY FLOW IS EXPECTED ACROSS THE ROCKIES OVER THE WEEKEND
PERIOD AS AN UPPER LEVEL TROUGH MOVES EAST INTO THE WESTERN GREAT
LAKES REGION SATURDAY NIGHT. A COLD FRONT WILL BRIEFLY STALL OUT
ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA SATURDAY NIGHT AND NORTH
OF THIS FRONT CAPES ARE FORECAST TO RANGE FROM 1500-3000 J/KG.
850MB WARM AIR ADVECTION WILL ALSO BE IMPROVING EARLY SATURDAY
NIGHT. ANY ONGOING CONVECTION OCCURRING ACROSS SOUTH CENTRAL
KANSAS WILL LIKELY CONTINUE THROUGH THE EARLY EVENING HOURS.
ACROSS SOUTHWEST KANSAS CONVECTION ALSO APPEARS POSSIBLE SATURDAY
NIGHT GIVEN THE MID LEVEL INSTABILITY AND A MOIST UPSLOPE FLOW
NORTH OF THE FRONT.

ON SUNDAY THE SURFACE FRONT IS EXPECTED TO LIFT NORTH TOWARDS
SOUTHERN NEBRASKA. A TROUGH OF LOW PRESSURE ALONG THE LEE OF THE
ROCKIES WILL DEVELOP AS WARM 850-700MB TEMPERATURES SPREAD EAST
TOWARDS WESTERN KANSAS. THE NAM, GFS, AND ECMWF 850MB 00Z MONDAY MIX
DOWN TEMPERATURES WERE ALL IN DECENT AGREEMENT WITH TEMPERATURES
REBOUNDING BACK INTO THE MID 90S AND GIVEN THE CLEARING SKIES
EXPECTED EARLY IN THE DAY WILL STAY CLOSE TO THESE TEMPERATURES.

ON MONDAY THE SURFACE PRESSURES WILL CONTINUE TO FALL ALONG THE LEE
OF THE ROCKIES AND AN UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC
NORTHWEST. WESTERLY DOWNSLOPE FLOW PERSISTING AND 850-700MB
TEMPERATURE TRENDS SUGGEST THAT HIGHS COULD EASILY CLIMB TO AROUND
100 DEGREES FOR MOST AREAS IN WESTERN KANSAS.

BY MID WEEK THE NEXT UPPER LEVEL SYSTEM WILL BE MOVING OUT INTO THE
NORTHERN PLAINS AND AS IT DOES A COLD FRONT WILL DROP SOUTH INTO
WESTERN KANSAS. CONVECTION ALONG THIS FRONT MAY BE SOMEWHAT LIMITED
BASED ON THE WARM MID LEVELS TEMPERATURES, HOWEVER THE PRECIPITATION
CHANCES WILL START TO INCREASE NORTH OF THIS FRONT AS EARLY AS LATE
WEDNESDAY NIGHT AS MID LEVELS BEGIN TO COOL. IN ADDITION TO THE
IMPROVING PRECIPITATION CHANCES NORTH OF THIS FRONT...MORE SEASONAL
TEMPERATURES ARE ALSO EXPECTED TO RETURN TO WESTERN KANSAS FOR THE
LAST HALF OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1250 AM CDT SAT JUN 16 2012

THE AVIATION FORECAST WILL BE DIFFICULT FROM PRETTY MUCH HOUR-ONE OF
THE FORECAST AND THROUGH THE REMAINDER OF THE DAY AS THE ONGOING
OVERNIGHT THUNDERSTORM COMPLEX WILL AFFECT GCK, DDC, HYS FROM
06-09Z.  REMNANT TRAILING STRATIFORM RAIN AND ISOLATED THUNDER WILL
LIKELY LINGER (ESPECIALLY DDC AND HYS) THROUGH 11Z PERHAPS.  WINDS
WILL BE OUT OF THE NORTH/NORTHEAST AFTER THE STORMS MOVE THROUGH
EARLY THIS MORNING...BUT SHIFT AROUND GRADUALLY TO THE EAST...THEN
SOUTHEAST...THEN SOUTH BY LATE MORNING/MIDDAY TODAY.  ANOTHER
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ALONG AN ADVANCING COLD
FRONT WITH THUNDERSTORMS AFFECTING HYS TERMINAL MID-LATE AFTERNOON
AND THE DDC AND GCK TERMINALS LATER ON THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  95  70 /  30  40   0   0
GCK  94  67  96  67 /  30  40   0   0
EHA  93  66  97  67 /  20  30  10  10
LBL  96  67  98  68 /  20  40   0   0
HYS  89  68  93  71 /  50  50  10  10
P28  95  71  94  72 /  50  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...BURGERT
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 15, 10:35 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT FRI JUN 15 2012

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1035 PM CDT FRI JUN 15 2012 /935 PM MDT FRI JUN 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS OVER EASTERN COLORADO AND NORTHWEST KANSAS
IS EXPECTED TO TURN MORE TO THE SOUTHEAST AND MOVE ACROSS PARTS OF
SOUTHWEST AND CENTRAL KANSAS...MAINLY NORTHEAST OF A LINE FROM
SYRACUSE THROUGH SATANTA AND MEADE...THROUGH THE REMAINDER OF THE
NIGHT. A SLIGHT THREAT FOR SEVERE WEATHER WILL ACCOMPANY THE
STORMS WITH DAMAGING WIND GUSTS OF 60 TO 70 MPH BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL FAVOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
INTO SATURDAY NIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
FROM ANY STORMS THAT DO BECOME SEVERE.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST OVER PORTIONS OF
THE OUTLOOK AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED OVERNIGHT MAINLY NORTHEAST OF A
LINE FROM SYRACUSE THROUGH SATANTA AND MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 16, 2:49 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 AM CDT SAT JUN 16 2012

KSZ064-077-078-087-088-160830-
CLARK-FORD-GRAY-HODGEMAN-MEADE-
249 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD...
NORTHEASTERN MEADE...NORTHWESTERN CLARK AND SOUTHWESTERN HODGEMAN
COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CIMARRON TO 8 MILES SOUTHEAST OF COPELAND...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH
THESE STORMS.

RESIDENTS IN EASTERN GRAY...FORD...NORTHEASTERN MEADE...NORTHWESTERN
CLARK AND SOUTHWESTERN HODGEMAN COUNTIES...INCLUDING THE CITIES OF
MONTEZUMA...CIMARRON...THE HAGGARD ELEV...HOWELL...ENSIGN...DODGE
CITY...FOWLER...FT. DODGE...WRIGHT AND MINNEOLA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3787 9957 3732 9994 3747 10057 3799 10027
TIME...MOT...LOC 0749Z 285DEG 28KT 3788 10021 3747 10047

AWJ
Special weather statement, Jun 16, 3:06 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CDT SAT JUN 16 2012

KSZ087-088-160845-
CLARK-MEADE-
306 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SOUTHERN CLARK
COUNTIES...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FOWLER TO 9 MILES SOUTHWEST OF MEADE STATE PARK...MOVING EAST AT 40
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN MEADE AND SOUTHERN CLARK COUNTIES...INCLUDING THE CITIES
OF MEADE STATE PARK...MEADE...FOWLER...ENGLEWOOD...ACRES AND
ASHLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3700 10060 3743 10037 3724 9964 3699 9971
TIME...MOT...LOC 0806Z 290DEG 39KT 3742 10028 3708 10052

AWJ
Special weather statement, Jun 16, 3:23 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT SAT JUN 16 2012

KSZ078>080-087>089-160915-
CLARK-COMANCHE-EDWARDS-FORD-KIOWA-MEADE-
323 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...KIOWA...
NORTHEASTERN MEADE...NORTHERN CLARK...NORTHWESTERN COMANCHE AND
SOUTHERN EDWARDS COUNTIES...

AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OFFERLE TO 13 MILES
SOUTHEAST OF FOWLER...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3778 9903 3718 9939 3735 10020 3790 9982
TIME...MOT...LOC 0823Z 285DEG 35KT 3789 9951 3725 9997

AWJ
Local storm report, Jun 16, 3:45 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             6 NW COLDWATER          37.32N 99.41W
06/16/2012  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

&&
Local storm report, Jun 16, 4:05 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     GREENSBURG              37.61N 99.29W
06/16/2012  E60 MPH          KIOWA              KS   LAW ENFORCEMENT

&&
Special weather statement, Jun 16, 4:11 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SAT JUN 16 2012

KSZ088-089-161000-
CLARK-COMANCHE-
411 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHERN
COMANCHE COUNTIES...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PROTECTION TO 9
MILES SOUTHEAST OF SITKA TO 11 MILES SOUTHEAST OF ACRES...MOVING
SOUTHEAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3702 10007 3728 9977 3703 9900 3702 9901
      3699 10002
TIME...MOT...LOC 0910Z 304DEG 37KT 3722 9940 3706 9952
          3694 9977

AWJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:17 AM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny, Lane, Scott, Stanton and 1 more43 min
Jun 16, 1:36 AM CDTSpecial Weather StatementDDCKearny39 min
Jun 16, 2:16 AM CDTSpecial Weather StatementDDCGray44 min
Jun 16, 2:37 AM CDTSpecial Weather StatementDDCHaskell38 min
Jun 16, 2:49 AM CDTSpecial Weather StatementDDCFord41 min
Jun 16, 3:06 AM CDTSpecial Weather StatementDDCClark, Meade39 min
Jun 16, 3:23 AM CDTSpecial Weather StatementDDCFord, Kiowa52 min
Jun 16, 3:32 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa43 min
Jun 16, 4:01 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt59 min
Jun 16, 4:37 AM CDTSpecial Weather StatementDDCStafford38 min
Jun 16, 5:02 AM CDTSpecial Weather StatementDDCBarber43 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.